Kentucky, 2019Damaging Wind in Kentucky, June 16, 2019
June 16, 2019 · NWS PAH · 1 event in 1 county or zone
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed over southeast Missouri. As the storms moved east into western Kentucky, they weakened rather quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed over southeast Missouri. As the storms moved east into western Kentucky, they weakened rather quickly. Before weakening, the storms produced isolated damaging winds up to around 60 mph in extreme western Kentucky. The storms occurred east of a weak low pressure center over Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 4:30 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 16, 4:30 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
530 PM CDT Sun Jun 16 2019
.UPDATE...
Issued at 528 PM CDT Sun Jun 16 2019
The KVWX and KPAH VAD wind profiles showing broad unidirectional
flow of 20-40 knots during the past hour or so, supportive of a
slow transition to training heavy rainfall thunderstorm activity
versus isolated severe hail and winds.
Good surface and most unstable CAPE of 4-5000 j/kg2 and GOES
Satellite Precipitable Water estimates of 1.7+ inches and
unrestricted low level inflow support of high rainfall rates in
advance of mid-level shortwave (hinted at in the KPAH VAD wind
profile between 8-11kft).
Made some overall QPF/PoP adjustments to reflect the transition of
the rainfall through the evening hours, as well as make some
wording adjustments to text/tabular, and gridded forecast.
&&
.SHORT TERM...(Tonight through Monday)
Issued at 114 PM CDT Sun Jun 16 2019
Atmosphere is very unstable this afternoon. A weak mid level
wave/mcv to our west will continue toward the area through the end
of the day, possibly enhancing convection. We also see evidence of a
boundary from near KEVV back to the west into southern IL from
earlier morning convection. Strong to isolated severe storms and
heavy rainfall possible as a result. Tonight through Monday,
conditions should remain unsettled with a H7/H5 open wave forecast
to move toward the area. PoPs overall have been overdone by a
considerable amount. We will play middle of the road with Pops and
use scattered terminology given the uncertainty regarding clouds
and mesoscale influences. Chances should be higher Monday with the
approach of the mid level feature. Otherwise rather warm and
humid through Monday.
.LONG TERM...(Monday night through Sunday)
Issued at 114 PM CDT Sun Jun 16 2019
The extended forecast period begins with filling of a southwest MO
low/middle level low pressure center and translation of the trough
axis through the WFO PAH forecast area from west to east. The
movement of this system, combined with weak ridging should diminish
PoPs significantly Tuesday and Tuesday night. Selected model
guidance has hinted at a diminution of PoPs on Tuesday, but elements
of blended and ensemble guidance have masked this subtle change.
Plan to heighten the lowered PoP chances for Tuesday.
Likewise, nearly all of the medium range guidance continues to
maintain higher rain chances for Wednesday into Thursday, associated
with a broader scale, lee side of the Rockies, generated trough.
This may generate scattered to numerous coverage of convective
activity Wednesday night as the gradient of maximum lift, vorticity,
and surface convergence comes into play.
Beyond Thursday and through at least early Saturday, a more
meridional pattern develops. More dominant ridging should serve to
suppress thunderstorm chances on Friday and Friday night. With the
transition from a zonal to meridional pattern, anticipate some
timing difference on rain chances into next weekend. At this point,
plan to go with a slower eastward transport (probably closer to the
mean 700 mb hemispheric wave speed of 15 knots) of the ridge,
leading to a drier Saturday and Sunday. Lowered PoPs during this
time period, within collaborative limits with neighboring offices.
&&
.AVIATION...
Issued at 1123 AM CDT Sun Jun 16 2019
Terminal forecasts will be kept simple. Other than VC mention
within the first 6 hours, will keep convection out of the TAFs
given very low confidence in timing and evolution through Monday.
MVFR cigs across the area were more prominent than expected. We
expect improvement into the afternoon to VFR conditions. We may
see lower cigs reappear late tonight into Monday morning given
similar conditions are forecast to exist. SSW winds 10 to 20 kts
and gusty will become light SSW tonight through Monday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...Smith
Hazardous weather outlook, Jun 16, 7:28 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
828 AM CDT Sun Jun 16 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
828 AM CDT Sun Jun 16 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms are likely today through tonight. There is a
risk for a few severe thunderstorms, capable of hail and strong
winds. Heavy rain may cause localized minor flooding as well.
Refer to the latest river flood warnings and statements for updated
river flooding details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are expected on and off through much of the week.
Locally heavy rain is the primary hazard and may lead to localized
flooding. Each afternoon or evening, a strong storm is possible,
but perhaps Monday and Wednesday offer the best such chance.
Refer to the latest river flood warnings and statements for updated
river flooding details.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the latest forecasts and updates for
potential activation requests.
In the hours before
Local storm report, Jun 16, 4:36 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLASH FLOOD 4 SE MURPHYSBORO 37.72N 89.30W
06/16/2019 JACKSON IL PUBLIC
PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
WITH WATER.
&&
DWSLocal storm report, Jun 16, 4:52 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST BERNIE 36.67N 89.97W
06/16/2019 E50 MPH STODDARD MO PUBLIC
ESTIMATED 50 TO 55 MPH GUSTS. TIME
ESTIMATED.
&&
DWSLocal storm report, Jun 16, 5:02 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 2 NNE OAKLAND CITY 38.37N 87.34W
06/16/2019 GIBSON IN 911 CALL CENTER
TREE DOWN ALONG HIGHWAY 57. TIME ESTIMATED.
&&
DWSSpecial weather statement, Jun 16, 5:10 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT Sun Jun 16 2019
ILZ092-093-KYZ002>004-MOZ112-170000-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Hickman KY-
Mississippi MO-
610 PM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...EASTERN ALEXANDER...
NORTHWESTERN HICKMAN...WESTERN CARLISLE...BALLARD AND NORTHEASTERN
MISSISSIPPI COUNTIES UNTIL 700 PM CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dongola to near East Prairie. Movement was
east at 25 mph. The strongest winds will push toward Cairo and
Wickliffe, where a Severe Thunderstorm Warning is in effect until
630 PM.
Winds 35 to 50 mph will be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.
LAT...LON 3671 8939 3672 8939 3672 8940 3673 8940
3733 8921 3733 8904 3729 8904 3731 8901
3730 8896 3730 8893 3722 8893 3714 8889
3670 8906
TIME...MOT...LOC 2309Z 269DEG 23KT 3735 8915 3671 8939
08Local storm report, Jun 16, 5:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FLASH FLOOD 1 ENE WARE 37.45N 89.38W
06/16/2019 UNION IL LAW ENFORCEMENT
ONE LANE OF HIGHWAY 146 NEAR INTERSECTION OF
HIGHWAY 3 IS FLOODED.
&&
DWSLocal storm report, Jun 16, 5:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 4 NW JONESBORO 37.49N 89.33W
06/16/2019 UNION IL BROADCAST MEDIA
WATER RESCUE WHEN A CAR WAS SWEPT OFF STATE
FOREST ROAD IN RURAL UNION COUNTY.
&&
DWSThunderstorm Wind, Ballard
- When
- June 16, 5:31 PM CST to 5:34 PM CST
- Where
- Ballard County, 2.53 mi NW of La Center to 1.25 mi NW of La Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.095, -89.014
Trees were down west and northwest of La Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 16, 20191 death · $49,000 · 1 in hail · 8 events
- Tornadoes and Flooding in Texas, June 16, 2019$887,000 · EF1 · 48 events
- Lightning Strike in Alabama, June 16, 20191 death · 1 event
- Tornadoes in Ohio, June 16, 2019$310,000 · EF1 · 4 events
- Flash Flooding and Flooding in Ohio, June 16, 20191 injured · $292,000 · 7 events
- Flash Flooding and Flooding in Ohio, June 16 to 17, 2019$108,000 · 58 kt wind · 33 events
- Flash Flood and Flood in Kentucky, June 16 to 17, 2019$155,000 · 4 events
- Flash Flooding and Flooding in Indiana, June 16 to 17, 2019$96,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Kentucky, June 16, 2019$42,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Texas, June 16, 2019$35,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Arkansas, June 16, 2019$40,000 · 1 in hail · 5 events
- Tornadoes and Damaging Winds in Pennsylvania, June 16, 2019EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822369.